New York, 2022

Damaging Wind in New York, July 23, 2022

July 23, 2022 · NWS BUF · 1 event in 1 county or zone

Isolated thunderstorms developed along a weak lake breeze boundary over the western Southern Tier during the peak heating of the day. One stronger thunderstorm produced several reports of wind damage in Cattaraugus county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Isolated thunderstorms developed along a weak lake breeze boundary over the western Southern Tier during the peak heating of the day. One stronger thunderstorm produced several reports of wind damage in Cattaraugus county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 1:56 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 1:56 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
256 PM EDT Sat Jul 23 2022

.SYNOPSIS...
Very warm and humid weather will continue into Sunday. The risk for
showers and thunderstorms will increase Sunday afternoon and Sunday
night with the threat for strong storms and locally heavy rainfall.
Cooler and drier conditions arrive for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Cirrus layer expanding across the area this afternoon north of
convective complex pushing southeast through Ohio. This cloud cover
has helped hold temperatures down just a bit, but still able to
reach well into the 80s, with some lower 90s across portions of
the Genesee Valley and western Finger Lakes. Still expecting some
weak convection to develop this afternoon into the early
evening hours, mainly focused along lake breezes. Any
convection that develops will weaken and fade in typical fashion
with the decreasing diurnal heating early tonight, leaving the
remainder of the overnight hours dry.

Sunday starts with the potential for some showers and perhaps a few
thunderstorms to cross western New York. Coverage and intensity of
this activity is hard to predict at this point as the expectation is
for an upstream convective complex to be weakening as it approaches.
Whatever convection is around to start the day should lift off to
the north as a surface warm front pushes through. It will be another
very warm to hot day with most temperatures reaching the upper 80s
to lower 90s, warmest across the Genesee valley and Finger Lakes.
Heat index values for these areas could reach the mid 90s. A
gusty southwest wind off Lake Erie will likely shadow most of
the Niagara Frontier Sunday afternoon. However, farther inland there
will be pockets of moderate to strong instability ahead of
approaching pre-frontal through. Favorable shear profiles will be
in place with a strong mid level jet across the area. This will
support organized convective with the potential for strong to
severe storms with damaging winds and heavy rain the main
threats.

The main cold front will cross the region early Sunday night. A band
of showers and thunderstorms will develop upstream along this
feature and start to work into the area late Sunday evening,
then carry eastward through the overnight hours. Favorable shear
profiles will still be in place, so there will be an additional
risk for strong to severe storm Sunday night along with the
potential for heavy rainfall.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A cold front will be exiting to the south and east of the eastern
Great Lakes region Monday morning. The strongest convection will be
well ahead of the frontal boundary however strong surface
convergence and moisture along the front will still pose a risk of a
few showers and an isolated thunderstorm across the western Southern
Tier and Finger Lakes region through mid- morning. Weak cold air
advection will occur through the afternoon while dry air also moves
into the region. Diurnal instability will be low however a cumulus
field will likely develop with enhancement south of Lake Ontario.
This could bring a few showers through the afternoon. Highs will
reach the upper 70s to low 80s.

Surface high pressure will build across the Great Lakes and Ohio
Valley through Tuesday night. Dry and comfortable weather expected.
Lows with fall to the mid 50s Monday night and Tuesday night while
highs reach the upper 70s to low 80s Tuesday with low humidity.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Active weather for a sizable portion of the long term as a mid-level
trough initially over northwestern Ontario Province Wednesday pivots
through the Great Lakes by Friday evening. Wednesday will start off
mainly dry, with increasing cloud cover and chances for some
isolated showers from the west in the afternoon as a ridge of high
pressure slides eastward towards the New England coast. A warm front
tied to the deepening surface low across Ontario will then lift
through the Lower Lakes and New England Wednesday evening into
Thursday morning, with increasing chances of showers and
thunderstorms in tow. Still a good deal of variance among the long
range guidance on the details, but a lack of upper level support
with generally unfavorable diurnal timing of the warm front should
help limit thunderstorm coverage.

The mid-level low will eject northeast from eastern Ontario to
northern Quebec Thursday night and Friday, which will send a cold
front through the region from the west. A pre-frontal trough on
Thursday will maintain chances for showers/thunderstorms throughout
the day. Though the cold front will clear the area by Friday
morning, active weather may persist until the main trough axis
finally swings through the eastern Great Lakes Friday evening.
Surface high pressure building in its wake leaving us with mainly
dry weather for Friday night and Saturday.

Temperatures will be on the warmer side to start the period
Wednesday with mid 80s and increasing humidity. Conditions will
become more comfortable by the end of the week with the passage of
the cold front Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Gusts up to 20-25kts with the highest gusts northeast of Lake Erie
(KIAG/KBUF.) High clouds will continue to traverse the region while
cumulus develop inland from the lakes and along lake breeze
boundaries mainly across the western Southern Tier. A few
showers and an isolated thunderstorm are possible mainly getting
close to KJHW this afternoon. Showers will diminish in coverage
into this evening with dry conditions expected elsewhere
through most of tonight.

An active period begins Sunday with the potential for strong to
severe thunderstorms Sunday afternoon into Sunday night. A complex
of thunderstorms over southern Minnesota this afternoon will track
east towards western NY through tonight. Model guidance depicts this
system to weaken but reach western NY Sunday morning. Showers and
thunderstorms are possible however severity potential is low. Sub-
VFR conditions are possible. This system will cross western NY
Sunday morning and breezy conditions will begin especially northeast
of the Lakes by Sunday afternoon. Gusts up to 35 kts possible.
Another round of strong to severe thunderstorms is possible Sunday
afternoon into Sunday night.

Outlook...

Monday and Tuesday...Mainly VFR.
Wednesday...VFR but with a chance of showers and thunderstorms in
the afternoon.
Thursday...Restrictions possible with showers and thunderstorms
likely.

&&

.MARINE...
Winds are expected to be below Small Craft Advisory levels into
Sunday morning, but winds will be strong enough on both Lakes Erie
and Ontario to produce choppy wave action. Winds will likely
increase further on Sunday with the approach of a cold front,
possibly producing a round of Small Craft Advisory conditions on
both lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...HSK
LONG TERM...PP
AVIATION...HSK
MARINE...Hitchcock/TMA
Hazardous weather outlook, Jul 23, 2:58 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
358 AM EDT Sat Jul 23 2022

NYZ001-002-007-008-010>012-019>021-085-240800-
Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
358 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for severe thunderstorms Sunday afternoon
through Sunday night. Damaging winds and heavy rainfall are the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-013-014-240800-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
358 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values may reach the mid to upper 90s on Sunday.

There is a slight risk for severe thunderstorms Sunday afternoon
through Sunday night. Damaging winds and heavy rainfall are the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
358 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for severe thunderstorms Sunday afternoon
through Sunday evening. Isolated damaging winds and heavy rainfall
are the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Jul 23, 2:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
359 PM EDT Sat Jul 23 2022

NYZ019-020-085-232045-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
359 PM EDT Sat Jul 23 2022

...Strong thunderstorms will cross parts of the Southern
Tier late this afternoon...

At 357 PM EDT, Doppler radar was tracking several strong
thunderstorms over Chautauqua county and also over northwest
Pennsylvania., One particularly strong storm was near Fredonia. All
of the activity is moving to the northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and localized heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Olean, Dunkirk, Fredonia, Salamanca, Allegany State Park,
Boston, Eden, Springville, Colden, Westfield, Lakewood, Gowanda,
Silver Creek, Falconer, Ashford, Allegany, Franklinville, Mayville
and Clymer.

This includes the following highways...
 Interstate 90 between exits 61 and 58.
 Interstate 86 between exits 4 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms passes.

&&

LAT...LON 4226 7976 4272 7879 4250 7844 4200 7842
      4200 7976
TIME...MOT...LOC 1957Z 243DEG 27KT 4244 7903

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSH

The radar

The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
July 23, 3:35 PM EST
Where
Cattaraugus County, 1.02 mi W of Little Vly
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.250, -78.800

Multiple trees were downed across Little Valley, Ellicottville and Franklinville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046203.